Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Cheyenne, WY

July 6, 2019Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jul 6, 2019, 10:07 PM MDT for Scotts Bluff County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2019, 10:07 PM MDT (04:07 UTC)
Expired
Jul 7, 2019, 1:00 AM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 113 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 10:15 PM MDTFLASH FLOOD1 E Gering, NEONE TO TWO FEET WATER INUNDATION AT THE INTERSECTION OF 5TH STREET AND S STREET IN GERING.
Jul 6, 10:15 PM MDTFLASH FLOOD6 S Morrill, NEWATER FLOWING OVER ROAD AT S MORRILL RD AND HIGHWAY 92.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

224 
WGUS55 KCYS 070407
FFWCYS
NEC157-070700-
/O.NEW.KCYS.FF.W.0019.190707T0407Z-190707T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
1007 PM MDT Sat Jul 6 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Scotts Bluff County in the Panhandle of Nebraska...

* Until 100 AM MDT.

* At 1006 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly. Water is on the rise already and will likely become worse 
  over the next couple of hours.

* Some locations that will experience flooding include...
  Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Minatare, Lyman,
  Wildcat Hills State Recreation Area, Lake Minatare Campground,
  Stegall, Wildcat Hills Campground, Scotts Bluff National Monument,
  Hubbard Hill, Scottsbluff Airport, Lake Minatare, Lake Alice,
  Melbeta, Henry and McGrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4170 10406 4200 10405 4200 10337 4170 10337

$$

Allen
1 follow-up statement
997 
WGUS75 KCYS 070658
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
1258 AM MDT Sun Jul 7 2019

NEC157-070707-
/O.EXP.KCYS.FF.W.0019.000000T0000Z-190707T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scotts Bluff NE-
1258 AM MDT Sun Jul 7 2019

...THE FLASH FLOOD WARNING FOR SCOTTS BLUFF COUNTY WILL EXPIRE AT 100
AM MDT...

Flood waters are receded across Scotts Bluff county. Flooding is no 
longer expected to pose a threat, although local creeks and streams 
may still remain high early Sunday morning. Please continue to heed 
any remaining road closures.

LAT...LON 4170 10406 4200 10405 4200 10337 4170 10337

$$

Trudel

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 5:35 PM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 6, 5:35 PM MDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
535 PM MDT Sat Jul 6 2019

.SHORT TERM...(This evening through Sunday)
Issued at 219 PM MDT Sat Jul 6 2019

A severe thunderstorm watch is now in effect for most of Southeast
Wyoming (minus Carbon County) and entire Nebraska Panhandle
through 9pm. Main hazards will be large hail (upwards of golfball
to baseball size), damaging 60-70 mph winds, and a tornado or two
could be possible. In addition, localized heavy rainfall and storm
training could cause flash flooding concerns. Please stay alert
through the afternoon and evening as storm hazards develop. Storms
will dissipate and shift east through the mid to late evening
hours.

MLCAPE instability continues to grow upwards of 1500-2000 J/Kg
with some slight implied capping in place per mesoanalysis and
latest satellite trends. The first round of storms initially fired
over the higher terrain now have orphaned anvils that are crossing
into the High Plains. Of interesting note is the dissipating anvil
over Laramie County is suppressing the cumulus field below while
forming a localized boundary moving east. This boundary has
cleared out northwest Laramie County well for greater insolation.
However, this also veered the winds almost westerly in this local
area. Will need to see if greater S/SE flow can get re-established
in this area. Farther north and east, low-level winds remain
backed to SSE/SE, especially across the NE Panhandle with some
east winds near Scottsbluff. Effective deep layer shear remains
near 40 knots along the Laramie Range with lower values in NE
Panhandle. However, expect higher amounts of shear over NE
Panhandle next 6 hours. All of these factors combined, deep robust
rotating updrafts will be likely this afternoon and evening supporting
large hail.

Tornado potential continues to look marginal as low-level wind
shear remains below 100 m2/s2 but localized enhancements near
boundaries or isolated supercells could perhaps ingest enough
helicity for low-level vertical stretching. A weak/brief tornado
or two can't be fully ruled out.

Storm mode should initially be discrete to semi-discrete
supercells that grow upscale into a cluster or possibly into a
cold pool balanced complex as they move east into NE Panhandle.
Risk for localized flooding could be maximized in NE Panhandle due
to clustering and possible training of storms with mixing ratios
of 10-12 in place.

Slightly greater ridging will occur Sunday but a marginal risk for
severe storms is also in place for portions of the area. H5 winds
will be lower along with deep layer shear being weaker. However,
compensating instability could still help decent storm updrafts
for hail and wind hazard risks.

.LONG TERM...(Monday night through Friday)
Issued at 310 AM MDT Sat Jul 6 2019

Widely sctd convection ending over the CWA Monday night but
returning again Tuesday afternoon as a shortwave moves east across
the region. A few strong storms possible though better dynamics
look to be more to the north. After that a somewhat drier weather
regime expected to set up over the region as an upper high builds
over the southern Rockys Weds and remains there for the rest of
the week. Weak disturbances riding over the top of the high will
still set off some mainly afternoon and evening showers and storms
most days but should be more on an isolated basis. Temps
generally close to seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 524 PM MDT Sat Jul 6 2019

Thunderstorms have begun across the high terrain between KRWL and
KLAR. Storms will continue to move eastward toward the NE
Panhandle terminals after 00Z. Gusty winds and reduced visibility
can be expected with these storms into this evening with KBFF and
KSNY most at risk for thunderstorm activity. After the storms move
out of the area, lower ceilings may creep into the NE Panhandle
early Sunday morning. The HRRR has been bringing in lower
ceilings and visibility to KCYS after 08Z the last few runs. Will
continue to monitor these trends into this evening in case a
further lowering of flight category in the TAF is needed.

&&

.FIRE WEATHER...
Issued at 217 PM MDT Sat Jul 6 2019

Limited fire weather concerns today with area showers and
thunderstorms across much of the area and higher then normal
relative humidity values. One concern will be localized fire
starts from lightning activity today but most thunderstorms should
have some rain opposed to dry lightning situation.

Isolated elevated fire weather conditions will occur Sunday
into Monday mainly across Carbon County due to elevated winds
and humidity values falling to 20 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JSA
LONG TERM...RE
AVIATION...MB
FIRE WEATHER...JSA
Hazardous weather outlook, Jul 6, 8:26 PM MDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
826 PM MDT Sat Jul 6 2019

NEZ002-003-095-096-WYZ101>107-109>116-080230-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-
826 PM MDT Sat Jul 6 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong to severe storms will again be possible for east Wyoming
and the Nebraska Panhandle. Pea to quarter size hail, 30 to 50 mph
winds, and frequent lightning could be possible during the
afternoon and evening hours.

.Spotter information statement...

Spotter activation will be needed this evening and possibly again
on Sunday.

NEZ019>021-054-055-WYZ108-117>119-080230-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
826 PM MDT Sat Jul 6 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TONIGHT

A severe thunderstorm watch is in effect for the entire Nebraska
Panhandle and Southeast Wyoming, minus Carbon County. Large hail
up to the size of baseball, damaging winds of 60 to 70 mph winds,
and a tornado or two could be possible. In addition, heavy
rainfall leading to localized flash flooding could also occur,
especially towards the Wyoming to Nebraska Border and into the
southern and central Panhandle. Storms will dissipate and shift
east through the mid to late evening hours.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong to severe storms will again be possible for east Wyoming
and the Nebraska Panhandle. Pea to quarter size hail, 30 to 50 mph
winds, and frequent lightning could be possible during the
afternoon and evening hours.

.Spotter information statement...

Spotter activation will be needed this evening and possibly again
on Sunday.

In the hours before

Local storm report, Jul 6, 9:46 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
946 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND GST     4 E SCOTTSBLUFF         41.87N 103.58W
07/06/2019  M68 MPH          SCOTTS BLUFF       NE   ASOS

            ASOS STATION KBFF SCOTTSBLUFF AIRPORT.
            DURATION FIVE MINUTES.

&&

WM
Local storm report, Jul 6, 9:48 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
948 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND DMG     5 S MITCHELL            41.87N 103.81W
07/06/2019                   SCOTTS BLUFF       NE   LAW ENFORCEMENT

            BUILDING BLOWN INTO MIDDLE OF SOUTH MITCHELL ROAD JUST
            NORTH OF HWY 92.

&&

JALLEN
Local storm report, Jul 6, 9:50 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
950 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND DMG     1 SSE GERING            41.82N 103.66W
07/06/2019                   SCOTTS BLUFF       NE   TRAINED SPOTTER

            MULTIPLE LARGE TREE BRANCHES DOWN. SPOTTER
            ESTIMATES GUSTS LIKELY NEARED 70 MPH.

&&

CW
Local storm report, Jul 6, 9:51 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
951 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     5 S MITCHELL            41.87N 103.81W
07/06/2019                   SCOTTS BLUFF       NE   LAW ENFORCEMENT

            LARGE TREES DOWN.

&&

CW
Local storm report, Jul 6, 9:53 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
953 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND DMG     1 SSE GERING            41.82N 103.66W
07/06/2019                   SCOTTS BLUFF       NE   LAW ENFORCEMENT

            WHOLE TREE UPROOTED IN GERING. REPORTED BY
            LAW ENFORCEMENT.

&&

CW
Local storm report, Jul 6, 10:00 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     5 S MITCHELL            41.87N 103.81W
07/06/2019                   SCOTTS BLUFF       NE   LAW ENFORCEMENT

            BUILDING BLOWN INTO MIDDLE OF SOUTH MITCHELL ROAD JUST
            NORTH OF HWY 92.

&&

JALLEN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:28 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball, Scotts Bluff62 min
Jul 6, 9:23 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill, Scotts Bluff52 min
Jul 6, 9:28 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball32 min
Jul 6, 9:58 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball47 min
Jul 6, 10:10 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill50 min
Jul 6, 10:57 PM MDTSpecial Weather StatementCYSCheyenne48 min

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.